Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS San Diego, CA

July 15, 2024Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 15, 2024, 2:11 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 2:11 PM PDT (21:11 UTC)
Expired
Jul 15, 2024, 5:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 92 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS56 KSGX 152111
FFWSGX
CAC065-160015-
/O.NEW.KSGX.FF.W.0016.240715T2111Z-240716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
211 PM PDT Mon Jul 15 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 515 PM PDT.

* At 211 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Southeastern Palm Springs, eastern Anza, Palm Desert, Hwy 74 
  Between Anza And Palm Desert, Hwy 74 Between Mountain Center And 
  Anza, La Quinta and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3351 11639 3349 11648 3356 11659 3368 11663
      3373 11654 3373 11652 3361 11627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zuber
1 follow-up statement
803 
WGUS76 KSGX 152215
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
315 PM PDT Mon Jul 15 2024

CAC065-160015-
/O.CON.KSGX.FF.W.0016.000000T0000Z-240716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
315 PM PDT Mon Jul 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR RIVERSIDE COUNTY...

At 315 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 2 inches are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Southeastern Palm Springs, Palm Desert, Hwy 74 Between Anza And 
  Palm Desert, La Quinta and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3365 11654 3373 11652 3363 11631 3352 11638
      3350 11646 3358 11654

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:45 PM PDT, 26 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM PDT, 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
145 PM PDT Mon Jul 15 2024

.SYNOPSIS...
Monsoonal moisture will bring several thunderstorms with locally
heavy rain over the mountains and deserts this afternoon, followed
by isolated showers and thunderstorms over the mountains on
Tuesday afternoon. After some drier days, the monsoon moisture and
chances of thunderstorms return toward the end of the week.
Temperatures will be near normal, climbing to above seasonal
normals the second half of the week. Coastal low clouds will
continue nights and mornings.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Cumulus clouds over the mountains late morning grew into quite a
few cumulonimbus clouds, also known as thunderstorms, this
afternoon. Thunderstorms will continue over the mountains, and
will also drift into the deserts, especially the high desert,
mainly east of I-15. A thunderstorm or two could present some
trouble in the form of isolated flash flooding or severe weather
(strong winds and/or hail). The best model guidance shows a pretty
clean finish on the chances of thunderstorms before sunset.
Monsoon moisture continues to decrease through Wednesday, right
now just enough for a very slight chance of thunderstorms in the
mountains Tuesday afternoon. With the monster high pressure ridge
over the West taking a temporary break over SoCal, temperatures
will mellow out from the extremes of the last two weeks; max temps
rise to around normal today and Tuesday. The ridge begins to
strengthen again Wednesday to start yet another warming trend, and
max temps rise several degrees above normal in the mountains and
deserts. The trend continues so that the entire region goes a
little above normal by Thursday. With the ridge axis to our north,
that will re-open the monsoon door allowing more mid level
moisture to come into SoCal from Mexico. Models and ensembles
differ quite a bit on the extent of moisture, and the implied
chances of thunderstorms, but it appears we'll have some
increasing chance toward the end of the week. Right now we have
small chances in the mountains starting Friday afternoon, with
higher chances over the weekend expanding into the deserts. We
haven't forgotten you, coastal low clouds. The cloud coverage will
remain very similar each night and morning. Rinse and repeat. If
any minor trend can be detected, it would be slightly lesser
coverage in time and space for the latter half of the week.

&&

.AVIATION...
152010Z...Coast/Valleys...BKN-OVC clouds with bases 500-1200 ft MSL
locally linger at beaches this afternoon. Low clouds are expected to
redevelop and move inland 02-08Z Tue, with bases 700-1200 ft MSL,
and are expected to reach 15-20 miles inland by 14Z. Confidence in
arrival time at KSAN of 03Z is moderate.

Mountains/Deserts...TSRA expected through 02Z Tue in the mountains
with BKN100. Heavy rainfall, erratic winds, and strong up/downdrafts
expected where storms develop. There is a 20-25 percent chance of
RA/TSRA in the deserts through 00Z Tue, with the potential for
strong outflow gusts and lightning from nearby storms to impact KPSP
and KTRM.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.BEACHES...
Long period SSW swell (200-210 degrees) of 3ft/16-18 sec will bring
surf of 4-6 ft to Orange and northern San Diego County beaches. Sets
to 7 ft are possible on Tuesday and Wednesday. The highest surf will
occur on southwest facing beaches. There is a high risk of dangerous
rip currents. A Beach Hazard Statement is in effect for Tuesday
morning through Thursday evening. The surf will gradually decrease
Thursday through the weekend as the period decreases to 14-15 sec
and the swell height falls to 2 ft.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from Tuesday morning through Thursday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:52 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Jul 15, 1:53 PM PDTSevere Thunderstorm WarningSGXRiverside52 min
Jul 15, 2:22 PM PDTSpecial Weather StatementSGXSan Diego38 min
Jul 15, 2:26 PM PDTSpecial Weather StatementSGXSan Diego49 min
Jul 15, 2:45 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Jul 15, 2:47 PM PDTSpecial Weather StatementSGXRiverside43 min
Jul 15, 2:52 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Jul 15, 3:25 PM PDTSpecial Weather StatementSGXSan Diego50 min
Jul 15, 3:48 PM PDTAreal Flood AdvisorySGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.